Format

Send to

Choose Destination
Clin Gastroenterol Hepatol. 2015 Sep;13(9):1676-82.e1. doi: 10.1016/j.cgh.2015.02.024. Epub 2015 Feb 24.

Under-reporting and Poor Adherence to Monitoring Guidelines for Severe Cases of Isoniazid Hepatotoxicity.

Author information

1
Division of Gastroenterology and Hepatology, University of North Carolina, Chapel Hill, North Carolina. Electronic address: paul_hayashi@med.unc.edu.
2
Division of Gastroenterology, University of Michigan, Ann Arbor, Michigan.
3
Division of Gastroenterology, Indiana University School of Medicine, Indianapolis, Indiana.
4
Division of Gastroenterology, University of Southern California, Los Angeles, California.
5
Division of Gastroenterology, Mayo Clinic, Rochester, Minnesota.
6
Division of Gastroenterology, Einstein Healthcare Network and University of Pennsylvania, Philadelphia, Pennsylvania.
7
Division of Gastroenterology, University of Texas, Southwestern Medical Center, Dallas, Texas.
8
Division of Gastroenterology, California Pacific Medical Center, San Francisco, California.
9
Laboratory of Pathology, National Cancer Institute, National Institutes of Health, Bethesda, Maryland.
10
Duke Clinical Research Institute, Duke University, Durham, North Carolina.
11
Liver Disease Research Branch, Division of Digestive Diseases and Nutrition, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, Maryland.

Abstract

BACKGROUND & AIMS:

Isoniazid is a leading cause of liver injury but it is not clear how many cases are reported or how many clinicians and patients adhere to American Thoracic Society (ATS) guidelines. We collected data on cases of isoniazid hepatotoxicity and assessed adherence to ATS guidelines and reports to the Centers for Disease Control's (CDC) isoniazid severe adverse events program.

METHODS:

We analyzed Drug-Induced Liver Injury Network (DILIN) cases considered definite, highly likely, or probable for isoniazid injury from 2004 through 2013. We assessed the delays in isoniazid discontinuance according to ATS criteria and hepatotoxicity severity by Severity Index Score. We checked reporting to the CDC by matching cases based on age, latency, indication, reporting period, and comorbidities.

RESULTS:

Isoniazid was the second most commonly reported agent in the DILIN, with 69 cases; 60 of these met inclusion criteria. The median age of cases was 49 years (range, 4-68 y), 70% were female, 97% had latent tuberculosis, and 62% were hospitalized. Patients took a median of 9 days to stop taking isoniazid (range, 0-99 days). Thirty-three cases (55%) continued taking isoniazid for more than 7 days after the ATS criteria for stopping were met. Twenty-four cases (40%) continued isoniazid for more than 14 days after meeting criteria for stopping. A delay in stopping was associated with more severe injury (P < .05). Of 13 patients who died or underwent liver transplantation, 9 (70%) continued taking isoniazid for more than 7 days after meeting criteria for stopping. Only 1 of 25 cases of isoniazid hepatotoxicity eligible for reporting to the CDC was reported.

CONCLUSIONS:

Poor adherence to ATS guidelines is common in cases of hepatotoxicity and is associated with more severe outcomes including hospitalization, death, and liver transplantation. Isoniazid continues to be a leading cause of DILI in the United States, and its hepatotoxicity is under-reported significantly.

KEYWORDS:

Adverse Reaction; Antibiotics; Drug-Induced Liver Injury; Hepatotoxicity; Tuberculosis

PMID:
25724701
PMCID:
PMC4653068
DOI:
10.1016/j.cgh.2015.02.024
[Indexed for MEDLINE]
Free PMC Article

Publication types, MeSH terms, Substances, Grant support

Publication types

MeSH terms

Substances

Grant support

Supplemental Content

Full text links

Icon for Elsevier Science Icon for PubMed Central
Loading ...
Support Center